MAUDE Adverse Event Report: SYNTHES TUTTLINGEN MATRIXMANDIBLE COMBINATION BENDER; PLIERS, SURGICAL

SYNTHES TUTTLINGEN MATRIXMANDIBLE COMBINATION BENDER; PLIERS, SURGICAL
Catalog Number 03.503.056
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.The subject device has been received and is currently in the evaluation process.A device history record review was performed for the complaint device lot.Manufacturing location: (b)(4).Manufacturing date: jun 14, 2010.Review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.The pivot screws were secured with three laser points by all (b)(4) parts of the lot.All (b)(4) parts of the lot were checked 100% for important features and for function at the final inspection on jun 11, 2010.No non-conformances were generated during the production of the complaint device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a plate bender fell apart during a surgery to treat a mandible fracture on (b)(6) 2017.The surgeon was going to bend the last hole on the mandible plate when the plate bender fell apart.All pieces were retrieved with no additional medical intervention.The surgery was successfully completed with no surgical delay.The patient outcome was reported as very good.Concomitant medical products: mandible plate (part number unknown, lot number unknown, quantity 1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A product development investigation was performed for the subject device.One matrixmandible combination bender (part number 03.503.056 / lot number t946044) was received with the complaint category of ¿broken: intraoperatively.¿ the complaint condition is confirmed as the bender was received with the m6 screw (03.503.056.3) removed from the device.Each of the three spot welds that would secure this screw are present but broken.No definitive root cause was able to be determined.The origin of the force that would be required to break these welds is unknown.A visual inspection and drawing review were performed as part of this investigation.The combination benders (03.503.056) are part of the matrixmandible plating system, intended for use with 1.5mm to 2.8mm plates, and discussed in the matrixmandible plating system technique guide.The bender was received with the m6 screw (03.503.056.3) removed from the device.Each of the three spot welds that would secure this screw are present but broken.Indents along both sides of the slot of the screw head were observed.The screw could be reassembled with the handles.The balance of the device shows surface wear consistent with use and is in functional condition.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the spot welds are already broken.Based on the date of manufactured the following drawings, reflecting the current and manufactured revision, were reviewed.Combination benders; matrixmandible: 03_503_056.M6 screw; combination benders; matrixmandible (component): 03_503_056_3.Straight handle; combination benders; matrixmandible (component): 03_503_056_1.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.(all dimensional inspections completed with calipers) no definitive root cause was able to be determined.The screw is secured with spot welds as it is not intended for disassembly.The origin of the force that would be required to break these welds is unknown.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MATRIXMANDIBLE COMBINATION BENDER
Common Device Name
PLIERS, SURGICAL
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6270725
Report Number9680938-2017-10007
Device Sequence Number19062764
Product Code HTC
UDI-Device Identifier10887587011776
UDI-Public(01)10887587011776(10)T946044
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.503.056
Device Lot NumberT946044
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/04/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/23/2017
Supplement Report FDA Received Date03/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN MANDIBLE PLATE, QUANTITY 1